|Switching HIV to facilitate use of Antibiotics
May 19, 2006
I started HIV treatment in December of last year. I am currently taking Truvada (one pill once a day) and Kaletra Tablets (4 pills once a day) From December to April my Cd4 has increased from 290 to 620, and my Viral load has dropped from 100,000 to 133. I have had absolutely no noticeable side effects in that time.
However, I have developed a persistant Staphylococcus aureus infection with multiple antibiotic resistance in my nose. A couple months ago my doctor and I treated the infection with Bactrim (Sulfam/trim 800/160 1 tablet twice a day) and the infection appeared to go away; a lab test even showed i was negative for the bacteria.
Nevertheless, just this week the infection seems to have come back. My doctor put me on Bactrim again (now 2 tablets twice a day) but he also wants to use a second antiobiotic, Rifampin, which he says cannot be used with a Protease inhibitor like Kaletra. I really like my current drug regimine, it's easy, it's effective, it causes me no side effects; but we are considering switching me off Kaletra to an NNRTI like Sustiva so that I can use that second antibiotic to increase the chance of really killing this Staph infection.
If i switch to Sustiva, while my virus seems to be supressed and show no immediate signd of resistance, will it encourage resistance to any of my medications? Will I be able to switch BACK to Kaletra when I am done with the course of antiobiotics? If I CAN switch back to Kaletra, will my virus no longer be 'treatment naive' requiring me to take the Kaletra twice a day rather than once? I really don't want to change my regimen because 'if it ain't broke, don't fix it'. But I also REALLY need to kill this painful infection. I had new blood samples and a bacteria swab culture taken yesterday and will discuss my options with my doctor next week, but I wanted a second opinion. Thank you
| Response from Dr. Young
Thanks for your post.
Yes, yours is a complicated one from the drug-drug interaction story.
Rifampin is sometimes used to treat refractory Staph infections-- I've used it frequently in patients in your situation.
Your doctor's on the ball in noting the possible drug drug interaction between rifampin and protease inhibitors. Indeed, this is a real problem when patients need rifampin for treating TB with HIV. Switching to efavrienz mid-stream should be ok, and if your vira load is undetectable shouldn't pose any significant risk of resistance. You can switch back to lopinavir/ritonavir (Kaletra) afterwards.
Be aware that since rifampin interacts (a little) with efavirenz, the dose should be increased to 800 mg a day.
Hope this helps, let us know how things turn out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Antibiotics Fight Hiv If Taken Immediately?
- White Bumps On Penis Could I Have Acute HIV Infection
- Burning Red Spots After Licking Anus Worried I Have HIV
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Fatigue After French Kissing Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.